Alert archive / New York / Wind Advisories in 2023

Wind Advisory 7, NWS Albany, NY

December 16, 20234 states

NWS Albany, NY issued this wind advisory at Dec 16, 2023, 3:24 PM EST for 4 states. It took effect at Dec 18, 2023, 1:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2023, 3:24 PM EST (20:24 UTC)
In effect from
Dec 18, 2023, 1:00 AM EST
Expired
Dec 18, 2023, 3:13 PM EST
In force
14 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY, Rensselaer County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 61 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2023-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2023-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS71 KALY 162024
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
324 PM EST Sat Dec 16 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-171000-
/O.NEW.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, Amenia, Stamford, Bennington, 
Woodford State Park, and Pownal
324 PM EST Sat Dec 16 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Connecticut, Litchfield County. In Massachusetts,
  Berkshire County. In New York, Eastern Rensselaer, Eastern 
  Columbia and Eastern Dutchess Counties. In Vermont, Bennington 
  County.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Picard
5 follow-up statements
008 
WWUS71 KALY 162357
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
657 PM EST Sat Dec 16 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-171000-
/O.CON.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, Amenia, Stamford, Bennington, 
Woodford State Park, and Pownal
657 PM EST Sat Dec 16 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Litchfield County. In Massachusetts, 
  Berkshire County. In New York, Eastern Rensselaer, Eastern 
  Columbia and Eastern Dutchess Counties. In Vermont, Bennington 
  County.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
681 
WWUS71 KALY 170824
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
324 AM EST Sun Dec 17 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-172200-
/O.CON.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, Amenia, Stamford, Bennington, 
Woodford State Park, and Pownal
324 AM EST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Litchfield County. In Massachusetts, 
  Berkshire County. In New York, Eastern Rensselaer, Eastern 
  Columbia and Eastern Dutchess Counties. In Vermont, Bennington 
  County.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
612 
WWUS71 KALY 172008
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
308 PM EST Sun Dec 17 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-181000-
/O.CON.KALY.WI.Y.0007.231218T0600Z-231218T2100Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, Amenia, Stamford, Bennington, 
Woodford State Park, and Pownal
308 PM EST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Litchfield County. In Massachusetts, 
  Berkshire County. In New York, Eastern Rensselaer, Eastern 
  Columbia and Eastern Dutchess Counties. In Vermont, Bennington 
  County.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Picard
892 
WWUS71 KALY 180807
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
307 AM EST Mon Dec 18 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-182100-
/O.CON.KALY.WI.Y.0007.000000T0000Z-231218T2100Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, Amenia, Stamford, Bennington, 
Woodford State Park, and Pownal
307 AM EST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Connecticut, Litchfield County. In Massachusetts, 
  Berkshire County. In New York, Eastern Rensselaer, Eastern 
  Columbia and Eastern Dutchess Counties. In Vermont, Bennington 
  County.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
885 
WWUS71 KALY 182013
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
313 PM EST Mon Dec 18 2023

CTZ001-013-MAZ001-025-NYZ054-061-066-VTZ013-182115-
/O.CAN.KALY.WI.Y.0007.000000T0000Z-231218T2100Z/
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Columbia-
Eastern Dutchess-Bennington-
Including the cities of Torrington, Oakville, Gaylordsville, 
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield, 
Florida, North Adams, Sandisfield, Great Barrington, 
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
New Lebanon, Pawling, Wingdale, Dover Plains, Millbrook, 
Stanfordville, Pine Plains, Amenia, Stamford, Bennington, 
Woodford State Park, and Pownal
313 PM EST Mon Dec 18 2023

...WIND ADVISORY IS CANCELLED...

The potential for wind gusts to reach or exceed 46mph or greater
has ended. Southwesterly to westerly winds remain a bit breezy
tonight into tomorrow but gusts will remain below wind advisory
criteria. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Dec 16, 1:10 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 16, 1:10 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
110 PM EST Sat Dec 16 2023

.SYNOPSIS...
High pressure passing by to our north will bring slightly
cooler weather today, but dry weather will continue. A strong
storm system will bring widespread moderate to heavy rainfall
and locally strong wind gusts later Sunday through Monday.
Colder weather returns on Tuesday along with a few snow showers.

&&

.NEAR TERM /THROUGH TONIGHT/...
A surface boundary continues to wash out, leaving increasingly
clear skies across the region. Temperatures are reaching well
above mid-December normals, with early afternoon highs reaching
into the low 50s for much of the Capital District and Mid-Hudson
Valley, with 40s farther north and west as well as at higher
elevations. Dry and pleasant weather will continue across the
region through today and tonight.

Surface high pressure will track slowly eastward off the
Canadian Maritimes, allowing low-level flow to turn out of the
southeast this evening and overnight tonight. A clear evening
may initially allow temps to drop quickly, but as clouds
increase ahead of the potent approaching system overnight, lows
are expected to remain somewhat elevated in the upper 20s to
mid 30s across the region.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A storm system will bring widespread moderate to heavy rainfall
and locally strong winds later Sunday through Monday

An area of low pressure will develop across the eastern Gulf of
Mexico later today and track up the East Coast Sunday into
Monday. Aloft, upper-level shortwave energy will lift northward
up the coast and become negatively tilted in the process. Strong
upper-level forcing for ascent with our region in the favored
region of a dual upper-level jet will result in widespread
precipitation, which will be in the form of rain with thermal
profiles well above freezing. The low will intensify as it
tracks northward and may deepen to around 980 mb if not slightly
lower. This would result in MSLP anomalies of at least -3 to -4
STDEV per latest NAEFS. Precipitable water values will also
increase to +3 to +4 STDEV.

The first half of Sunday should be rather quiet as we remain
under the influence of an area of high pressure slowly tracking
eastward across the northwestern Atlantic. Some light rain
and/or drizzle will be possible across some higher terrain areas
starting in the morning; otherwise, a gradual increase in rain
shower activity is expected during the afternoon and evening
from south to north. Winds will not be particularly strong yet
with gusts topping out in the 20 to 25 mph range, mainly across
the higher elevations. Mostly cloudy conditions are expected
otherwise with highs in the 40s to around 50.

Conditions will deteriorate Sunday night and continue on Monday
as the low approaches and moves through. Rain will become
steadier and heavier overnight into Monday morning.
Southeasterly low-level flow will result in some
upslope/enhanced rainfall across portions of the eastern
Catskills, Litchfield Hills, Berkshires and southern Greens,
possibly even portions of the Adirondacks. Precipitation
shadowing/downsloping may be possible across areas downstream.
Rainfall totals of 1.50 to 3.00 inches are expected across much
of the region, though some higher amounts closer to 4 inches is
possible across portions of the eastern Catskills. This,
combined with some snow melt across the higher elevations, may
be enough to result in some minor flooding in urban, low lying
and poor drainage areas as well as some river flooding. See the
hydro discussion for more details.

Wind will also become an increased impact Sunday night into
Monday. Most deterministic guidance suggests that there will be
upwards of a 70 mb pressure difference between the low pressure
system strengthening up the coast (around 980 mb) and a high
pressure system strengthening over the north-central Atlantic
(around 1050 mb). The tightening pressure gradient will result
in strong wind gusts, especially from the Hudson Valley and
points east. In addition, a 60-80+ kt low-level jet will lift
northward across these areas, though it is anticipated that not
all of these winds will mix down to the surface. Still, wind
gusts of 40-50 mph are becoming increasingly likely across
portions of western New England and down the spine of the
Taconics. A wind advisory will likely be needed for these areas
in later updates if these trends continue. Elsewhere, wind gusts
between 25 and 40 mph will be common.

It is important to know that there still remains a bit of
uncertainty on the overall storm track, but a track closer to
the I- 95 corridor is now more likely than farther inland. If a
farther inland track were to occur, a dry slot could punch into
the region on Monday, shutting off precipitation a bit earlier
than currently anticipated. Still, some locally heavy rainfall
would be expected beforehand.

Temperatures slowly rise Sunday night and will be rather mild
for mid-December standards on Monday with highs in the upper
40s to upper 50s. A few locations could reach 60. Record highs
will be challenged at Albany, Glens Falls and Poughkeepsie on
Monday (see climate section for details).

As the low begins to depart to the north later Monday, colder
air associated with an approaching upper-level trough from the
west will begin to filter into the area. Lingering rain showers
will gradually mix with then change over to snow showers Monday
night and continue on Tuesday before gradually tapering off.
Some light snowfall accumulations will be possible, especially
for the Adirondacks and western Mohawk Valley. Much cooler and
breezy conditions are expected by Tuesday with highs in the 20s
and 30s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Lots of spread in sources of guidance/ensembles as to the timing
of flat upper ridging building into our region Wednesday
through the end of the week. Upper flow generally west to
northwest, and temperatures should be around normal through the
period with generally dry weather.

Highs Wednesday through Friday in the Upper 30s to lower 40s
with lower to mid 30s in higher terrain.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Flying conditions are currently VFR across the region and this looks
to continue through the rest of the day.  Skies are fairly clear
with just some thin high clouds around.  Through the rest of the
day, high clouds may gradually increase, with most sites seeing bkn
cigs around 20-25 kft by the early evening hours.  North to
northeast winds will be fairly light, around 10 kts or less for all
sites through the rest of the day.

For tonight, a moist southerly flow at low levels will be in place,
which will lead to the formation of low stratus for all sites.  This
looks to occur first at KPOU (as early as 01z-03z), with conditions
lowering to MVFR due to cigs around 1500-2500 ft.  KPSF will also
see MVFR stratus by 05z.  These lower clouds should be occurring at
KALB/KGFL by 06z-07z.  While no precip is expected overnight, flying
conditions should be MVFR for the low stratus.  Visibility should
continue to remain above 6 SM with light to calm winds.

The low stratus will continue to be in place on Sunday morning.  It
may lower to IFR levels (although it will be very borderline) for
KPOU/KPSF around or shortly after sunrise.  Meanwhile, KALB/KGFL
should stay MVFR through the morning hours ahead of an approaching
storm system. Any precip will hold off until later in the day. East
to southeast winds will be around 5 kts for all sites.  Some LLWS is
possible after the end of the TAF period (18z Sunday), mainly for
KPSF.  Rain will arrive later in the day and continue through Sunday
night.

Outlook...

Sunday Night: High Operational Impact. Windy With Gusts To 30 kts.
Definite RA.
Monday: High Operational Impact. Windy With Gusts To 34 kts.
Definite RA.
Monday Night: Moderate Operational Impact. Breezy. Chance of
SHRA...SHSN.
Tuesday: Moderate Operational Impact. Breezy. Chance of SHSN.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A storm system will bring widespread moderate to heavy rainfall
and locally strong winds later Sunday through Monday. Rainfall
totals between 1.50 and 3.00 inches are expected with some
locally higher amounts closer to 4 inches across the eastern
Catskills. Some snow melt in the mountains may contribute to
runoff as well. Multi- model river ensemble forecasts (MMEFS)
continue to indicate increasing chances for flooding (minor to
moderate) along several rivers in eastern New York and western
New England. Flooding of urban, poor drainage and low lying
areas will also be possible. A Flood Watch may be needed once
forecast details become more clear.

&&

.CLIMATE...
Current Record High Temperatures for Dec 18:
Albany: 60F (1921)
Glens Falls: 54F (1928)
Poughkeepsie: 55F (1954)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...Picard
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...Frugis
HYDROLOGY...JPV/Rathbun
CLIMATE...Rathbun
Hazardous weather outlook, Dec 16, 4:18 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
418 AM EST Sat Dec 16 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
418 AM EST Sat Dec 16 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A storm system will bring widespread moderate to locally heavy
rainfall as well as locally strong wind gusts later Sunday through
Monday. Rainfall totals between 1.50 and 3.00 inches will be common
with locally higher amounts across the eastern Catskills. The
combination of heavy rainfall and snow melt may result in flooding.
If confidence increases, a Flood Watch may be needed.

In addition, southeasterly wind gusts between 40 and 50 mph are
becoming increasingly likely across the Taconics and into western New
England Sunday night into Monday. A Wind Advisory will be needed in
later updates if current trends continue.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed on Monday.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:24 PM ESTFlood WatchALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more48 hr

Nearby

Wind Advisories in New York, 2023Wind Advisories in Connecticut, 2023Wind Advisories in Massachusetts, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.